Alert archive / Iowa / River Flood Warnings in 2014
River Flood Warning 31, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 5, 2014, 11:47 AM CDT for Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It took effect at May 8, 2014, 5:18 AM CDT. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- May 5, 2014, 11:47 AM CDT (16:47 UTC)
- In effect from
- May 8, 2014, 5:18 AM CDT
- Expired
- May 28, 2014, 10:20 AM CDT
- In force
- 20 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Muscatine (MUSI4).
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 5, 6:13 AM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 5, 6:13 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 AM CDT MON MAY 5 2014 .SYNOPSIS... ISSUED AT 328 AM CDT MON MAY 5 2014 AT ABOUT 2 AM A COUPLE OF ISOLATED WEAK THUNDERSTORMS DEVELOPED IN NORTHWEST IL AND WERE MOVING QUICKLY EASTWARD. THESE WERE OCCURRING DUE TO CONVERGENCE AND THETA-E ADVECTION ON THE NOSE OF A 50 KNOT SOUTHWESTERLY LOW LEVEL JET. HOWEVER...THE DRY AIRMASS WAS PREVENTING WHAT OTHERWISE WOULD BE A MORE WIDESPREAD THUNDERSTORM EVENT. CURRENT TEMPERATURES WERE IN THE MID 40S TO LOWER 50S WITH MID/HIGH LEVEL CLOUDS ACROSS THE CWA. ELSEWHERE...TEMPERATURES RANGED FROM THE 30S ACROSS THE NORTHERN GREAT LAKES REGION TO THE MID 70S FROM SOUTHERN KS TO TX. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 328 AM CDT MON MAY 5 2014 FORECAST FOCUS ON A QUIET SHORT TERM. TODAY...LOW LEVEL JET VEERS WESTERLY BEFORE 12Z WITH THE BETTER FORCING THEN SHIFTING INTO THE OHIO VALLEY. OTHERWISE OUR WEATHER TODAY WILL BE RATHER QUIET WITH HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE IN THE ROCKIES. A FRONTAL BOUNDARY WILL BE STALLED ACROSS CENTRAL MO. THIS PUTS THE DVN CWA IN A DRY EASTERLY FLOW WITH PARTLY TO MOSTLY SUNNY SKIES...MAINLY MID/HIGH LEVEL CLOUDS. MAXIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER 60S ALONG HIGHWAY 20 TO THE LOWER 70S IN OUR FAR SOUTHERN COUNTIES. EAST WINDS WILL OCCASIONALLY GUST TO 25 MPH. TONIGHT...THE SYNOPTIC PATTERN REMAINS THE SAME...WITH HIGH PRESSURE OVER THE GREAT LAKES AND LOW PRESSURE SITUATED IN THE WESTERN HIGH PLAINS. THE FRONTAL BOUNDARY WILL REMAIN STALLED WELL TO OUR SOUTH WITH AN EASTERLY SURFACE WIND CONTINUING TO FEED DRY AIR INTO THE CWA. THE NOCTURNAL LOW LEVEL JET/FORCING WILL BE FOCUSED MORE OUT IN THE PLAINS. LOW TEMPERATURES SHOULD RANGE FROM NEAR 40 ALONG HIGHWAY 20 TO AROUND 50 IN OUR FAR SOUTH. SKIES WILL BE PARTLY CLOUDY WITH AREAS OF MID/HIGH LEVEL CLOUDS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 328 AM CDT MON MAY 5 2014 CHALLENGES OF EPISODES OF THUNDERSTORMS MIDDLE OF THIS WEEK WITH A DECENT SEVERE RISK MAIN FORECAST ISSUE. OVERVIEW...INITIALIZATION AND VERIFICATION FAIR WITH ONCE AGAIN BL MOISTURE ISSUES THAT ARE TOO MOIST ALL SOLUTIONS WITH CLOUD BASES RESULTING IN TOO HIGH COVERAGE OF POPS AND QPF AMOUNTS FOR WEAKLY FORCING SITUATIONS IN NW FLOW AS SHOWN AGAIN TONIGHT. THEN INCORPORATION OF RUN TO RUN CHANGES AND INTER-MODEL SOLUTIONS SUGGEST A 60/40 MIX OF HI-RES ECMWF/GEM-NH TO GFS. TIMING OF COOL FRONTAL PASSAGE LATE THURSDAY WITH SLOWER TRENDS SUPPORTS MAINLY A LOWER END SEVERE RISK ATTM...MAINLY THURSDAY EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. TUESDAY...FAIR TO PARTLY SUNNY WITH MID LEVEL CLOUDS AND EASTERLY WINDS OF 10 TO 20+ MPH. LITTLE CHANGE IN FORECAST WITH HIGHS OF MOSTLY IN THE UPPER 60S NORTH 1/3 TO MIDDLE 70S SOUTH 1/3 OF FORECAST AREA. LOW DEWPOINTS IN 40S TO MAKE ANOTHER COMFORTABLY MILD MAY DAY. TUESDAY NIGHT...WARM FRONT STILL ON TRACK TO MOVE NORTH INTO SOUTH SECTIONS OF AREA OVERNIGHT WITH FAVORABLE FORCING AND ENOUGH MOISTURE FOR SCATTERED NOCTURNAL STORMS TO BLOOM BASED ON 35 TO 45 KT IMPINGING LOW LEVEL JET ON RETREATING COOLER AIR. LOW FREEZING LEVELS WITH WBZ AOB 10K AGL SUPPORTS RISK OF LARGE HAIL AOA 1" TO POSSIBLY 1.5+ INCHES IN DIAMETER PER HELP ALGORITHM. COVERAGE AND TIMING OF THIS RISK WILL BE BETTER KNOWN NEXT 24 HOURS WITH CURRENT ANALYSIS SUPPORTING ALONG AND NORTH OF I-80 AND MAINLY AFTER MIDNIGHT. HAVE 30 TO 40 POPS NORTH 1/2 AND SLIGHT TO NO POPS FAR SOUTH. SPEED OF MOVEMENT SUPPORTS ANY PRECIPITATION TO BE OR GENERALLY BE BELOW AN HALF INCH WITH MOVEMENT SPEEDS OF 35 TO 40+ KTS. WEDNESDAY...ONLY MINOR CHANGES. SEASONABLY WARM...ALMOST A BIT HUMID WITH A LOW RISK OF STORMS AND SHOWERS IN MORNING ALONG AND NORTH OF WARM FRONT PASSING NORTH. ISOLATED SEVERE MAY STILL BE POSSIBLE UNTIL MID MORNING NORTH OF THE WARM FRONT. LOCAL THERMAL FIELDS COUPLED WITH SUNSHINE AND SOUTH WINDS OF 10 TO 20+ MPH SUPPORTS HIGHS WELL INTO THE 80S ALL BUT THE FAR NORTH WITH UPPER 80S POSSIBLE FOR LATER SHIFTS IN SOUTH 1/2. COUPLE THIS WITH DEWPOINTS OF 58-63 DEGREES AND WILL BE FIRST REALLY WARM DAY WITH SOME PEOPLE CONSIDERING TURNING ON AIR CONDITIONER IN THE AFTERNOON AND INTO THE NIGHT. WEDNESDAY NIGHT...MILD TO WARM WITH MINS MAINLY IN THE LOWER TO MIDDLE 60S WITH SOUTH WINDS OF 5 TO 15+ MPH. HAVE KEPT LOW SLIGHT CHANCE POPS NW 1/2 OF AREA AS LATE PM CONVECTION TO OUR WEST MAY PROPAGATE INTO THE AREA BEFORE DYING FOR LATER SHIFTS TO REASSESS. THURSDAY AND THURSDAY NIGHT...ANOTHER SEASONABLY WARM AND HUMID DAY WITH INCREASING CLOUDS AND BLUSTERY WITH INCREASING POPS AS COOL FRONT AND MOISTURE POOLING WITH GOOD FORCING BY LATE PM INTO EVENING HOURS. AMOUNT OF HEATING KEY TO RISK OF SEVERE STORMS. FORCING AND SHEAR PROFILES SUGGEST A BROAD AREA OF SHOWERS AND STORMS TO BLOOM TO THE SW AND MOVE ACROSS THE REGION. BEST ESTIMATE STILL IS FOR SOME SEVERE WITH HIGHS 75 NW TO 81+ DEGREES SE SECTIONS ATTM AND DEWPOINTS 60+F FOR CAPES AOA 1500-2000+ J/KG AND WBZ AOA 10K AGL. LOCAL TECHNIQUES WITH 45 KT LOW LEVEL JET CONTINUE TO SUPPORT LARGE HAIL OVER 1" IN DIAMETER AND COOL POOLS OF STRAIGHT LINE WINDS LOCALLY UP TO 60-65 MPH INTO LATE EVENING HOURS. ENOUGH BL SHEAR THAT WITH SOME BOUNDARY INTERACTIONS AND BL VEERING OF WINDS...ISOLATED TORNADOES REMAIN A SECONDARY RISK LATE PM HOURS. PW VALUES OF 1 TO 1.25 INCHES AND FAST MOVEMENT OF SYSTEM SUPPORTS MOSTLY MODERATE RAIN AMOUNTS OF .5 TO .75 INCHES WITH LOCALLY HEAVY RAINS OF UP TO 1-1.5 INCHES IN ANY TRAINING OF STORMS. AS LONG AS RAIN TOTALS STAY BELOW 1.5 INCHES THEN THIS SHOULD HAVE LIMITED TO NO IMPACT ON HYDROLOGIC ISSUES AS AREA SOILS AND VERDANT VEGETATION SHOULD BE ABLE TO TAKE IN MOST OF THIS MOISTURE. OVERALL...HAVE LIKELY POPS WEST TO HIGH CHANCE POPS IN FAR EAST. LIKELY POPS THURSDAY NIGHT SHOULD BE ABLE TO BE RAISED TO CATEGORICAL. LOWS MAY BE TOO LOW IF COOL FRONT IS SLOWER FOR LATER SHIFTS TO REASSESS WITH MILD 60S AGAIN LIKELY AT LEAST UNTIL FRONT PASSES WELL AFTER MIDNIGHT. FRIDAY AND SATURDAY...CLEARING SKIES WITH LINGERING SHOWERS AND STORMS ENDING BY LATE FRIDAY AM WITH NEAR SEASONABLE TEMPERATURES. HIGHS AROUND 70F BOTH DAYS AND LOWS UPPER 40S TO MIDDLE 50S FRIDAY AND SATURDAY NIGHT. KEPT LOW POPS BY SATURDAY WITH APPROACH OF NEXT UPPER DISTURBANCE. SATURDAY NIGHT...BETTER CHANCE OF POPS WITH LOWS IN THE 50S WITH ENOUGH FORCING FOR RAISING OF POPS BY LATER SHIFTS. SUNDAY...DEVELOPING SIGNIFICANT TROUGH FOR A GOOD CHANCE FOR MORE SHOWERS AND STORMS AND NEAR SEASONABLE HIGHS AND LOWS SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 611 AM CDT MON MAY 5 2014 VFR CONDS THROUGH THIS TAF CYCLE WITH OCNL CIGS AOA 8KFT. EAST WINDS 10 TO 15 KNOTS WITH OCNL GUSTS TO 20 KNOTS TODAY THEN EAST AROUND 10 KNOTS TONIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...NICHOLS AVIATION...HAASE
Hazardous weather outlook, May 5, 3:55 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CDT MON MAY 5 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 355 AM CDT MON MAY 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY NIGHT...A WARM FRONT WILL MOVE NORTH ACROSS THE OUTLOOK AREA WITH A STRONG LOW LEVEL SOUTHERLY JET BRINGING MUCH HIGHER DEWPOINTS FROM THE GULF OF MEXICO. THIS WILL SUPPORT A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT. LOW FREEZING LEVELS SUGGEST SOME STORMS MAY BE SEVERE WITH LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER AND POSSIBLY UP TO THE SIZE OF GOLF-BALLS THE MAIN THREAT. GUSTY WINDS UP TO 50 MPH IS A SECONDARY HAZARD. THE GREATEST RISK IS TO LOCATIONS NORTH OF THE I-80 CORRIDOR. WEDNESDAY AND THURSDAY...AN APPROACHING AND SLOW MOVING STORM SYSTEM WILL BRING ONE OR MORE ROUNDS OF THUNDERSTORMS. CURRENT INDICATIONS SUPPORT AT LEAST MODERATE INSTABILITY AND FORCING. THIS ENVIRONMENT WILL BE FAVORABLE FOR SOME STORMS TO APPROACH OR REACH SEVERE LEVELS ALONG WITH POSSIBLY LOCALLY HEAVY RAINFALL...WITH MAINLY THURSDAY AFTERNOON AND EVENING THE TIME OF HIGHEST RISK. STRONG GUSTY WINDS AND LARGE HAIL ARE THE HIGHEST THREAT WITH ISOLATED TORNADOES POSSIBLE LATE IN THE AFTERNOON INTO THE EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE/NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:47 AM CDT | River Flood Warning | DVN | Clinton, Scott | 22 days |
| May 5, 11:47 AM CDT | River Flood Warning | DVN | Muscatine, Scott | 23 days |
Nearby
River Flood Warnings in Iowa, 2014River Flood Warnings in Illinois, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.